Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 43, NWS Austin/San Antonio, TX

June 9, 2010Travis County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jun 9, 2010, 3:44 AM CDT for Travis County, Williamson County, Texas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2010, 3:44 AM CDT (08:44 UTC)
Expired
Jun 9, 2010, 7:45 AM CDT
In force
4 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Travis County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 22 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 6:10 AM CDTFLASH FLOOD2 E Georgetown, TXA LOW WATER CROSSING NEAR COUNTY ROAD 100 HAD 1 FOOT OF WATER FLOWING OVER IT. IT WAS BEING BARRICADED.
Jun 9, 6:44 AM CDTHEAVY RAIN 3Georgetown, TX2.8 INCHES OF RAINFALL OVERNIGHT ENDING AT 630 AM THIS MORNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 146 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2010-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2010-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2209 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

886 
WGUS54 KEWX 090844
FFWEWX
TXC453-491-091245-
/O.NEW.KEWX.FF.W.0043.100609T0844Z-100609T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
344 AM CDT WED JUN 9 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN TRAVIS COUNTY...
  WILLIAMSON COUNTY...

* UNTIL 745 AM CDT.

* AT 342 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETERMINED THAT RAINFALL ESTIMATES FROM DOPPLER RADAR INDICATE
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEIR...
  THRALL...TAYLOR...SERENADA...ROUND ROCK...LEANDER...JARRELL...
  HUTTO...GRANGER DAM...GRANGER...GEORGETOWN DAM...GEORGETOWN...
  FLORENCE...CEDAR PARK AND BARTLETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 3077 9730 3074 9726 3062 9721 3042 9738
      3049 9750 3046 9754 3049 9757 3043 9778
      3046 9785 3053 9787 3057 9791 3091 9780

$$
1 follow-up statement
002 
WGUS74 KEWX 090924
FFSEWX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
424 AM CDT WED JUN 9 2010

TXC453-491-091245-
/O.CON.KEWX.FF.W.0043.000000T0000Z-100609T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WILLIAMSON TX-TRAVIS TX-
424 AM CDT WED JUN 9 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT FOR
NORTHEASTERN TRAVIS AND WILLIAMSON COUNTIES...

AT 424 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT NUMEROUS THUNDERSTORMS PRODUCING FLASH FLOODING. THESE STORMS 
WERE MOVING NORTHEAST AT 20 MPH AND WERE TRAINING OVER THE SAME 
AREAS. HEAVY RAINS OF 2 TO 3 INCHES HAVE ALREADY BEEN REPORTED 
ACROSS NORTHERN PORTIONS OF THE AUSTIN METRO AREA.

OTHER LOCATIONS IN THE WARNING AREA INCLUDE GRANGER...THRALL...
BARTLETT AND GRANGER DAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IT IS HARD TO RECOGNIZE THE DANGERS OF FLOODING AT NIGHT. IF FLOOD
WATERS RISE ACT QUICKLY. DO NOT STAY IN FLOOD PRONE AREAS.

&&

LAT...LON 3077 9730 3074 9726 3062 9721 3042 9738
      3049 9750 3046 9754 3049 9757 3043 9778
      3046 9785 3053 9787 3057 9791 3091 9780

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 3:08 AM CDT, 36 minutes earlier.

Area forecast discussion, Jun 9, 3:08 AM CDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
308 AM CDT WED JUN 9 2010

.DISCUSSION...
MCV CORE RAIN EVENT ONGOING ATTM ALONG THE I-35 CORRIDOR BETWEEN SAN
ANTONIO AND AUSTIN. RAINFALL RATES ARE ESTIMATED AT 1 TO 2 INCHES
AN HOUR WITHIN THE SLOW MOVING RAIN BANDS. EXTREME WESTERN WILSON
COUNTY HAS RECEIVED THE MOST RAINFALL OVERNIGHT...ESTIMATED AT 8 TO
10 INCHES. THE MCV WILL DRIFT SLOWLY ENE THIS MORNING AND WILL PRODUCE
COPIOUS AMOUNTS OF RAINFALL. THE BLENDED TOTAL PRECIP WATER GRAPHIC
IS DEPICTING PWS GREATER THAN 2 INCHES ACROSS OUR CWFA. THIS IS
AROUND 150 PERCENT ABOVE NORMAL. THUS THE HEAVY RAIN EVENT IS
EXPECTED TO CONTINUE TODAY AND WE WILL NOT CHANGE THE CONFIGURATION
OF THE FLASH FLOOD WATCH. EVEN THOUGH THE MCV WILL TRACK ENE THIS
MORNING...THE PARENT UPPER LEVEL LOW WILL LINGER ACROSS OUR REGION
TODAY INTO THIS EVENING. THE CONVECTION WILL EXPAND IN AREAL
COVERAGE THIS AFTERNOON WITH THE ADVENT OF DAYTIME HEATING. RAIN
CHANCES WILL LINGER INTO THURSDAY ACROSS THE EASTERN HALF OF OUR
CWFA AS THE UPPER LEVEL LOW SLOWLY LIFTS OUT TO THE NORTHEAST
TOWARDS THE ARKLATEX.

THE SUBTROPICAL RIDGE WILL BEGIN TO BUILD ACROSS THE EASTERN GULF
AND WILL EXTEND WESTWARD INTO SOUTH CENTRAL TEXAS OVER THE WEEKEND.
THIS UPPER LEVEL PATTERN WILL LIMIT RAIN CHANCES TO OUR EASTERN
COUNTIES...ASSOCIATED WITH THE SEA-BREEZE. AFTERNOON TEMPS WILL BE
BACK INTO THE LOWER TO MID 90S OVER THE WEEKEND AND THESE ABOVE
NORMAL TEMPERATURES WILL CONTINUE INTO THE MIDDLE OF NEXT WEEK.

FCST A BLEND OF THE GFS AND ECMWF.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              85  77  90  77  94 /  70  50  30  10  10
AUSTIN BERGSTROM INTL AIRPORT  84  75  90  75  93 /  80  50  30  10  10
NEW BRAUNFELS MUNI AIRPORT     86  76  91  76  93 /  70  40  20  10  10
BURNET MUNI AIRPORT            84  74  90  75  92 /  70  50  30  10  10
DEL RIO INTL AIRPORT           93  77  95  75  94 /  10  10  -   10  10
GEORGETOWN MUNI AIRPORT        84  76  90  76  92 /  70  50  30  10  10
HONDO MUNI AIRPORT             88  75  93  75  93 /  50  20  10  10  10
SAN MARCOS MUNI AIRPORT        85  76  91  76  93 /  70  40  30  10  10
LA GRANGE - FAYETTE REGIONAL   84  77  89  77  92 /  80  30  40  10  20
SAN ANTONIO INTL AIRPORT       87  77  91  77  93 /  60  30  20  10  10
STINSON MUNI AIRPORT           87  77  92  77  93 /  50  30  20  10  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 6 PM THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: ATASCOSA...BASTROP...BEXAR...BLANCO...BURNET...CALDWELL...
COMAL...DE WITT...FAYETTE...GONZALES...GUADALUPE...HAYS...KARNES...
KENDALL...LAVACA...LEE...TRAVIS...WILLIAMSON...WILSON.

&&

13/02
Hazardous weather outlook, Jun 8, 11:52 PM CDT, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1152 PM CDT TUE JUN 8 2010

TXZ172-173-189>194-205>209-220>225-100500-
BURNET-WILLIAMSON-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-BEXAR-
COMAL-GUADALUPE-CALDWELL-FAYETTE-ATASCOSA-WILSON-KARNES-GONZALES-
DE WITT-LAVACA-
1152 PM CDT TUE JUN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECT TONIGHT. THE
GREATEST THREAT OF LOCALLY HEAVY RAINFALL WILL OCCUR THROUGHOUT
THE NIGHT. STORM TOTALS OF 1 TO 2 INCHES ARE EXPECTED...WITH ISOLATED
AMOUNTS OF 3 TO 5 INCHES POSSIBLE. A FLASH FLOOD WATCH HAS BEEN ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGHOUT THE DAY AND INTO THE EVENING ON WEDNESDAY. THE GREATEST THREAT
OF LOCALLY HEAVY RAINFALL WILL OCCUR THIS AFTERNOON THROUGH
TONIGHT. STORM TOTALS OF 1 TO 2 INCHES ARE EXPECTED...WITH
ISOLATED AMOUNTS OF 3 TO 5 INCHES POSSIBLE. THEREFORE...A FLASH
FLOOD WATCH HAS BEEN ISSUED THROUGH 6 PM WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ171-183>188-202>204-217>219-228-100500-
LLANO-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-GILLESPIE-KINNEY-UVALDE-
MEDINA-MAVERICK-ZAVALA-FRIO-DIMMIT-
1152 PM CDT TUE JUN 8 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
TONIGHT. HOWEVER...NO ORGANIZED SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE UPPER LEVEL LOW PRESSURE SYSTEM WILL CONTINUE TO MOVE SLOWLY
NORTHEAST ACROSS SOUTH CENTRAL TEXAS THROUGH WEDNESDAY. ISOLATED
TO SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH
WEDNESDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 8, 11:11 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1111 PM CDT TUE JUN 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     FLASH FLOOD      10 NE PLEASANTON        29.07N  98.37W
06/08/2010                   ATASCOSA           TX   LAW ENFORCEMENT

            COUNTY RD 536 CLOSED FROM I37 TO THE WILSON CO LINE...
            FM 1784 CLOSED NORTH OF VERDE ADDITIONAL RAODS CLOSED IN
            THE NORTHEAST CORNER OF THE CO.

&&

EVENT NUMBER EWX1000378

JPB
Local storm report, Jun 8, 11:20 PM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1120 PM CDT TUE JUN 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1058 PM     FLASH FLOOD      2 N TERRELL HILLS       29.51N  98.45W
06/08/2010                   BEXAR              TX   LAW ENFORCEMENT

            OAK GLEN DR AND CAVE LN CLOSED DUE TO FLOODING

&&

EVENT NUMBER EWX1000379

JPB
Local storm report, Jun 9, 2:22 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
222 AM CDT WED JUN 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLASH FLOOD      6 SE ELMENDORF          29.19N  98.28W
06/09/2010                   WILSON             TX   FIRE DEPT/RESCUE

            MULTIPLE HOMES BEING EVACUATED FROM FLASH FLOODING.

&&

EVENT NUMBER EWX1000380

MAB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 8:21 PM CDTAreal Flood AdvisoryEWXAtascosa, Wilson2 hr
Jun 8, 9:47 PM CDTFlash Flood WarningEWXAtascosa, Wilson3 hr
Jun 8, 10:10 PM CDTAreal Flood AdvisoryEWXBexar, Comal, Guadalupe110 min
Jun 8, 10:51 PM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe4 hr
Jun 9, 12:47 AM CDTFlash Flood WarningEWXAtascosa, Bexar, Guadalupe, Wilson3 hr
Jun 9, 1:57 AM CDTAreal Flood AdvisoryEWXCaldwell, Guadalupe, Hays, Travis2 hr
Jun 9, 2:47 AM CDTFlash Flood WarningEWXCaldwell, Comal, Guadalupe, Hays, Travis4 hr
Jun 9, 3:21 AM CDTAreal Flood AdvisoryEWXBexar3 hr
Jun 9, 3:28 AM CDTAreal Flood AdvisoryEWXWilliamson3 hr
Jun 9, 4:08 AM CDTFlash Flood WarningEWXBexar, Comal, Guadalupe4 hr
Jun 9, 4:33 AM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Lee, Travis, Williamson117 min
Jun 9, 5:57 AM CDTFlash Flood WarningEWXBastrop, Lee3 hr
Jun 9, 6:49 AM CDTAreal Flood AdvisoryEWXCaldwell, Guadalupe, Hays, Travis2 hr
Jun 9, 6:59 AM CDTHydrologic WarningEWXComal, Gonzales, Guadalupe8 hr
Jun 9, 7:01 AM CDTAreal Flood AdvisoryEWXLee119 min
Jun 9, 7:55 AM CDTFlash Flood WarningEWXComal, Guadalupe, Hays4 hr
Jun 9, 8:29 AM CDTRiver Flood WarningEWXComal, Guadalupe13 hr
Jun 9, 8:29 AM CDTRiver Flood WarningEWXComal, Guadalupe13 hr
Jun 9, 8:29 AM CDTSevere Thunderstorm WarningEWXCaldwell, Gonzales, Guadalupe61 min
Jun 9, 9:01 AM CDTRiver Flood WarningEWXGuadalupe13 hr
Jun 9, 9:18 AM CDTAreal Flood AdvisoryEWXBastrop, Lee2 hr
Jun 9, 9:21 AM CDTSevere Thunderstorm WarningEWXFayette, Gonzales, Lavaca54 min
Jun 9, 9:40 AM CDTAreal Flood AdvisoryEWXFayette, Gonzales, Lavaca110 min
Jun 9, 10:13 AM CDTRiver Flood WarningEWXCaldwell, Gonzales34 hr
Jun 9, 10:13 AM CDTRiver Flood WarningEWXGonzales58 hr
Jun 9, 10:14 AM CDTSevere Thunderstorm WarningEWXFayette61 min
Jun 9, 10:22 AM CDTAreal Flood AdvisoryEWXFayette2 hr
Jun 9, 1:13 PM CDTAreal Flood AdvisoryEWXBastrop, Fayette107 min
Jun 9, 2:48 PM CDTAreal Flood AdvisoryEWXLlano2 hr
Jun 9, 3:42 PM CDTAreal Flood AdvisoryEWXGillespie, Llano108 min
Jun 9, 4:07 PM CDTSevere Thunderstorm WarningEWXGillespie, Llano53 min
Jun 9, 4:13 PM CDTRiver Flood WarningEWXDeWitt3 days
Jun 9, 4:43 PM CDTSevere Thunderstorm WarningEWXGillespie47 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.